Saturday, October 25, 2014
Stay connected with us

Home > Mental Health

Young Men Under Medications for HIV Treatment More Prone to Bone Fracture: Study

Update Date: Jun 23, 2012 12:18 PM EDT

 

Photo: Flickr/RYANISLAND
Photo: Flickr/RYANISLAND

A new study has revealed that young men receiving drug treatment for HIV infection are at an increased risk for low bone mass.

 

The study reveals that exercising, taking vitamin D and being closely monitored are essential for these patients in order to reduce the future risk of bone fractures.

Share This Story

For the study, 250 male participants aged between 14 and 25 underwent whole-body scans to measure their bone density. Not all the participants were infected with HIV.

The results revealed that participants with HIV virus had lower bone density in the hip and the spine than others who did not have the infection. The virus was detected in men around two years earlier on an average.

Although a link between HIV treatment and lower bone density could be established, no cause-and-effect relationship has been proven.

The study cannot rule out the possibility that the patients perhaps had low bone mass even before contracting HIV since the cause of bone-loss was not looked into during the study.

The researchers also noted that the risk of bone-loss in participants could be due to several other factors such as tobacco and alcohol use and low intake of calcium and vitamin D, which is needed to absorb calcium, reported Health Day.

"The young [HIV-positive] men in the study had been taking anti-HIV medications for a comparatively short time, yet they still had lower bone-mineral density than other men their age," study co-author Dr. Bill Kapogiannis, of the pediatric, adolescent and maternal AIDS branch of the NICHD, said in an institute news release.

"These findings suggest a short-term impact of HIV therapy on bone at ages when people are still growing and building bone mass," Kapogiannis added. "This raises concerns about the risk of fracture as they age."

In the news release, study authors noted that there have been previous studies which have established a link between use of certain anti-HIV medications and a risk for bone fractures.

Doctors should look for any sign of bone-thinning in young men newly diagnosed with HIV, and patients should regularly exercise, quit smoking and limit alcohol intake while ascertaining good calcium and vitamin D intake, say researchers.

The study was published in the journal Clinical Infectious Diseases and was funded by the U.S. National Institute of Child Health and Human Development (NICHD).

Get the Most Popular Stories in a Weekly Newsletter
© 2013 Counsel&Heal All rights reserved. Do not reproduce without permission.
  • Print

Join the Conversation

Facebook Recommendations